I’m trying hard not to be slightly annoyed with Mr X. I know we are supposed to be empathic and understanding, but somedays there are patients who are just a little tricky to deal with.I know that if you’ve worked in ED for any length of time then you will also have met a Mr X and it’s quite likely that you will have rolled your eyes when you read the triage notes.
University student in early 20s. Has earache. Treated for otitis externa by GP. Has been taking 2-3 packets of paracetamol a day for the last 3 days.
Staggered OD of paracetamol. Needs admission and Parvolex.
Why are you cross? Probably because he is not stupid, he’s not suicidal, he’s not unaware of the excessive paracetamol, he has read the packet and yet he has still taken an overdose and he now wants you to sort it out. You are also cross because you think that because this is a staggered overdose then there is nothing you can do about it and we are all resigned to a 24 hour admission for antidote treatment, bloods and review. It also seems nuts as if he had alleged to have taken more than the amount he took in the last 24 hours in one go then you could do a 4-hour paracetamol level and potentially avoid an admission. You sigh as you climb over elderly patients lying on trolleys in the coridoor to get to the waiting room to see him. You wonder whether he will take the place of a patient who is really unwell and who almost certainly did not precipitate their own admission in quite the same way.
You might just be wrong here about the need for admission! There is a less well known guideline (as it’s new) on how to manage therapeutic excess in a manner different to that of a staggered, intentional overdose. You might just be able to get this chap home without filling an incredibly valuable bed, without denying it to another patient who really does need to come in and without upsetting yourself and the staff.
With the caveat that you must always confirm your local guidance, and that you must confirm that the guidance has not changed when you read this blog (this is important folks), there is a less well known guideline for the management of unintentional (sort of) excess paracetamol use. In the UK we use the Toxbase system for advice. It’s an incredibly valuable resource but sadly it’s not open access.
The current advice is probably based on work that shows that a combination of low paracetamol levels and low ALT/AST levels is not associated with subsequent hepato-toxicity1
In summary the UK management of therapeutic excess on the toxbase site is worth a look, but I have to say that it’s pretty tricky to find. The following is an outline summary, but I strongly recommend (insist) that you look at the official site before treating a patient.
- If your patient is jaundiced or hepatotoxic – just treat them!
- Neonates (i.e. less than 45 weeks postmenstrual age) are different – just treat them and get expert advice. Similarly be cautious when calculating doses in pregnant women.
- In other patients, Work out the maximum dose of paracetamol ingested in any 24-hour period. Be aware that this may be unreliable and take a worst case scenario.
- If the patient has taken less than 75mg/Kg in any 24 hour period then you don’t need to do anything else (with caveats for high risk groups).
- If >75mg/Kg ingested in any 24 hour period then Check paracetamol concentration, LFTs, INR, U&Es, creatinine, bicarbonate and FBC at least 4 hours after the last paracetamol ingestion.
- If the max dose ingested is more than the recommended dose (4g in adult) but less than 75mg/Kg in 24 hours in the preceding 2 or more days. The risk in this group is stated as very low though and you may not have to do anything, but if in any doubt, or high risk groups then investigate with the bloods at 4 hours post last ingestion.
- So if your patient meets criteria to have bloods taken then the guidance states that they are safe for discharge (as significant hepatotoxicity is unlikely) if the bloods taken at least 4 hours or more after the most recent paracetamol ingestion are as follows.
- the paracetamol concentration is less than 10 mg/L, AND
- the ALT is within the normal range, AND
- the INR is 1.3 or less, AND
- the patient has no clinical features suggesting liver damage.
This is a potential game changer for us. Traditionally these patients get admitted for between 24 and 48 hours which is a huge impact on the bed base when our hospitals are running at 100% capacity. Any small bonus is welcome in these tough times. This has also been picked up by Sarah Learmonth at St.Mungo’s (we think of them as a fantastic Scottish version of St.Emlyn’s) a few days ago, so pop over there for a read too.
New blog now online- a brief update on the latest Toxbase guidance on staggered paracetamol overdoses by @EM_Ayr. Make sure you are up to date on the latest guidance! Thank you Sarah! https://t.co/1sBzto4yw9
— St Mungos ED (@StMungosED) December 5, 2017
The international perspective is interesting, particularly in regard to what is considered a therapeutic excess. The latest Australian guidance I found uses different levels for what is considered an OD, specifying levels of 10g or >200mg/Kg in a 24 hour period.2. I don’t know the guidance in other countries, but the last time we looked there was a fair bit of variability. We probably also need to update the RCEM guidance as that still looks to treat therapeutic and staggered ODs in the same way.
So back to Mr X. You pop back into the cubicle and give him the good news that he may not need to stay for 24 hours if his blood tests at 4 hours are OK. You admit him to short stay and he does indeed leave later that day with no further trouble. Most importantly you sort out his analgesia requirements, and double check that the diagnosis is correct, before he leaves such that he can manage his symptoms at home.
If this new advice from ToxBase saves just one bed a week then that could have a real difference over the coming Winter. Have a read on Toxbase (or your local tox advice group) and share the knowledge.
Lastly thank you to one of our excellent Medical Registrars who pointed me in the direction of this guidance last week when I tried to refer a patient to him. You can always learn from colleagues (especially the really clever ones), so thanks for this.
Before you go please don’t forget to…
- Subscribe to the blog (look top right for the link)
- Subscribe to our PODCAST on iTunes
- Follow us on twitter @stemlyns
- See our best pics and photos on Instagram
- PLEASE Like us on Facebook
- Find out more about the St.Emlyn’s team
1 thought on “Management of paracetamol therapeutic excess in the ED. St.Emlyn’s.”
Thanks for this (I’m aware I’m late but just started in ED and was trying to decipher toxbase guidelines). I wondered if you knew the rationale between treating therapeutic excess and staggered overdose differently?
Toxbase suggests any staggered OD over 75mg/kg/24hr should have NAC infusion started immediately, then potentially stopped if the 4hr bloods are fine. Whereas therapeutic excess can wait for bloods (unless symptomatic, as you’ve stated). What’s the difference between accidental and intended OD if the amount ingested is the same!?